Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Online Exclusive Article

Efficacy and Cost: Avoiding Undertreatment of Chemotherapy-Induced Nausea and Vomiting

Pamela Hallquist Viale
Carolyn Grande
Susan Moore
CJON 2012, 16(4), E133-E141 DOI: 10.1188/12.CJON.E133-E141

Although nausea and vomiting occur in patients with cancer for various reasons, chemotherapy-induced nausea and vomiting (CINV) remains one of the most distressing symptoms associated with cancer therapy. Despite advances in the management of that side effect, patients with cancer receiving chemotherapy continue to report CINV. Oncology nurses should be aware of advances in the management of CINV. Healthcare provider perceptions of CINV may not accurately represent actual occurrence of the symptom, and CINV may affect patients' quality of life or even treatment adherence for selected patients. Although evidence-based guidelines are available, not all healthcare providers, including oncology nurses, follow recommendations for prevention of CINV. Inadequately treated CINV can lead to increased resource costs, as well as patient suffering. This article will review the evidence for the cost of inadequately treated CINV, as well as current clinical guidelines for management of this symptom. Oncology nurses are critical in the assessment and management of CINV, as well as in making recommendations for practice improvement.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or